IDEAS home Printed from https://ideas.repec.org/a/hin/jjmath/5879698.html
   My bibliography  Save this article

Mathematical Analysis of the Role of Treatment and Vaccination in the Management of the HIV/AIDS and Pneumococcal Pneumonia Co-Infection

Author

Listed:
  • Michael Byamukama
  • Martin Karuhanga
  • Damian Kajunguri

Abstract

Concomitant infections by two or more pathogens are on upsurge and among these is the interplay between HIV/AIDS and pneumococcal pneumonia infections. A mathematical co-infection model that fronts vaccination and treatment against pneumococcal pneumonia and antiretroviral therapy for HIV/AIDS in the management of the co-infection burden is presented. The model is also extended to include optimal control plans, in line with protection, early detection, and treatment of both HIV/AIDS and pneumococcal pneumonia. Co-infection model analysis manifests that the solutions are positive and bounded, and the disease equilibria stabilities are established in reference to the computed effective reproduction numbers. Sensitivity analysis indicated that infection rate parameters are by far the most influential in the co-infection escalation, whereas treatment and vaccination associated parameters have inhibiting effect towards the co-infection. Numerical simulations reveal that treatment and vaccination interventions are important in co-infection reduction but not sufficient for co-infection elimination. Further analysis indicates that, in addition to treatment and vaccination, adopting all optimal control plans can be a concrete start to co-infection elimination.

Suggested Citation

  • Michael Byamukama & Martin Karuhanga & Damian Kajunguri, 2025. "Mathematical Analysis of the Role of Treatment and Vaccination in the Management of the HIV/AIDS and Pneumococcal Pneumonia Co-Infection," Journal of Mathematics, Hindawi, vol. 2025, pages 1-28, January.
  • Handle: RePEc:hin:jjmath:5879698
    DOI: 10.1155/jom/5879698
    as

    Download full text from publisher

    File URL: http://downloads.hindawi.com/journals/jmath/2025/5879698.pdf
    Download Restriction: no

    File URL: http://downloads.hindawi.com/journals/jmath/2025/5879698.xml
    Download Restriction: no

    File URL: https://libkey.io/10.1155/jom/5879698?utm_source=ideas
    LibKey link: if access is restricted and if your library uses this service, LibKey will redirect you to where you can use your library subscription to access this item
    ---><---

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:hin:jjmath:5879698. See general information about how to correct material in RePEc.

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no bibliographic references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: Mohamed Abdelhakeem (email available below). General contact details of provider: https://www.hindawi.com .

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service. RePEc uses bibliographic data supplied by the respective publishers.